Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 215, NWS Dodge City, KS

July 12, 2016Ness County, Pawnee County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 12, 2016, 12:13 AM CDT for Ness County, Pawnee County, Rush County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2016, 12:13 AM CDT (05:13 UTC)
Expired
Jul 12, 2016, 1:15 AM CDT
In force
62 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Ness County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 05:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2244 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS53 KDDC 120513
SVRDDC
KSC135-145-165-120615-
/O.NEW.KDDC.SV.W.0215.160712T0513Z-160712T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1213 AM CDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSH COUNTY IN CENTRAL KANSAS...
  NORTHWESTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 1213 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  ALEXANDER...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LA CROSSE...OTIS...BISON...MCCRACKEN...RUSH CENTER...LIEBENTHAL...
  TIMKEN...ALEXANDER...LORETTA...NEKOMA AND HARGRAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3856 9903 3832 9923 3833 9972 3868 9959
      3869 9903
TIME...MOT...LOC 0513Z 222DEG 26KT 3838 9952 

HAIL...1.25IN
WIND...60MPH
 
$$

KRUSE
3 follow-up statements
056 
WWUS53 KDDC 120540
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1240 AM CDT TUE JUL 12 2016

KSC135-120549-
/O.CAN.KDDC.SV.W.0215.000000T0000Z-160712T0615Z/
NESS KS-
1240 AM CDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3856 9903 3832 9923 3833 9957 3867 9956
      3869 9903
TIME...MOT...LOC 0539Z 231DEG 15KT 3837 9942 

$$

KSC145-165-120615-
/O.CON.KDDC.SV.W.0215.000000T0000Z-160712T0615Z/
RUSH KS-PAWNEE KS-
1240 AM CDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR RUSH AND NORTHWESTERN PAWNEE COUNTIES...

AT 1239 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
NEKOMA...MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...OTIS...BISON...MCCRACKEN...RUSH CENTER...LIEBENTHAL...
TIMKEN...ALEXANDER...LORETTA...NEKOMA AND HARGRAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3856 9903 3832 9923 3833 9957 3867 9956
      3869 9903
TIME...MOT...LOC 0539Z 231DEG 15KT 3837 9942 

HAIL...1.25IN
WIND...60MPH
 
$$

KRUSE
331 
WWUS53 KDDC 120558
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1258 AM CDT TUE JUL 12 2016

KSC145-165-120615-
/O.CON.KDDC.SV.W.0215.000000T0000Z-160712T0615Z/
RUSH KS-PAWNEE KS-
1258 AM CDT TUE JUL 12 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR SOUTHEASTERN RUSH AND NORTH CENTRAL PAWNEE COUNTIES...

AT 1258 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
RUSH CENTER...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LA CROSSE...OTIS...BISON...RUSH CENTER AND TIMKEN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3856 9903 3832 9923 3833 9942 3854 9936
      3857 9914
TIME...MOT...LOC 0558Z 228DEG 21KT 3842 9930 

HAIL...1.00IN
WIND...60MPH
 
$$

KRUSE
184 
WWUS53 KDDC 120610
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
110 AM CDT TUE JUL 12 2016

KSC145-165-120619-
/O.EXP.KDDC.SV.W.0215.000000T0000Z-160712T0615Z/
RUSH KS-PAWNEE KS-
110 AM CDT TUE JUL 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSH AND NORTH
CENTRAL PAWNEE COUNTIES WILL EXPIRE AT 115 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3856 9903 3832 9923 3833 9942 3854 9936
      3857 9914
TIME...MOT...LOC 0609Z 222DEG 26KT 3842 9930 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:00 AM CDT, 13 minutes earlier.

Area forecast discussion, Jul 12, 12:00 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1200 AM CDT TUE JUL 12 2016

...Updated Aviation...

.SHORT TERM...(This evening through Tuesday)
Issued at 157 PM CDT Mon Jul 11 2016

An upper level low will continue to move into Central Canada this
afternoon into tonight with its trough axis swinging through the
northern Plains. This will help push a cold front farther south
into Kansas this afternoon. This front will then become nearly
stationary tonight and bifurcate Kansas. Winds ahead of this front
will generally be from a southerly direction shifting to more of a
north to northeast direction from behind. A few thunderstorms may
form along this boundary this evening into the early overnight
hours. However, I believe that most of the convection will remain
east of the CWA. Otherwise expect a few clouds along and ahead of
the boundary. As for temperatures, lows tonight look to range from
the lower 60s across northwest Kansas to mid 70s across south
central Kansas. Highs tomorrow are anticipated to range from the
lower 90s across west central Kansas to upper 90s across south
central Kansas.

.LONG TERM...(Tuesday night through Monday)
Issued at 325 PM CDT Mon Jul 11 2016

An upper level ridge of high pressure will be found across
southern portions of the United States through Friday building
northward this weekend. This will bring zonal flow (west to east)
above the Central Plains through Friday. A few shortwaves are
progged to slide above this ridge of high pressure and into the
Central High Plains. This will enhance lift across the area as
they move through. Towards the surface, an area of low pressure
and associated frontal boundary is expected to sit somewhere
across western Kansas through Friday then shift northward as a
warm front this weekend. A few thunderstorms may form along this
boundary in the late afternoon into evening hours with the best
chance of measurable precipitation Thursday into Friday. Otherwise
expect partly cloudy skies. High pressure builds into the area
this weekend into the early part of next week. However, a few
thunderstorms can not be ruled out during peak heating into the
evening hours. As for temperatures, highs start out in the mid to
upper 90s Wednesday then cool off into the upper 80s on Friday. A
warming trend returns this weekend into the first part of next
week with highs reaching back into the mid to upper 90s. Lows look
to generally range from the mid 60s west to mid 70s east.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1200 AM CDT Tue Jul 12 2016

Isolated thunderstorms overnight, but impact on terminals should
be minimal and will leave out of the 06z TAFs for now. NE surface
winds will prevail through Tuesday morning behind weak frontal
boundary near 10 kts. Winds will veer SE toward 00z Wed.
Atmosphere expected to become very unstable at the TAF sites
Tuesday afternoon, but any convective development will be
isolated, and there may be none at all with warm temperatures
aloft. As such, left any mention of convection out of the TAFs
through Tuesday afternoon. .

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  94  70  98 /  20  20  20  10
GCK  68  93  67  97 /  20  10  10  10
EHA  66  96  66  99 /  10  10  10  10
LBL  69  97  69 100 /  10  10  10  10
HYS  69  92  69  95 /  50  10  20  20
P28  74  99  74 100 /  20  20  20  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Turner
Hazardous weather outlook, Jul 11, 9:40 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT MON JUL 11 2016

KSZ030-031-043>046-061>066-074>081-084>090-130245-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
940 PM CDT MON JUL 11 2016 /840 PM MDT MON JUL 11 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS TONIGHT AND THESE COULD
CONTAIN HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM COVERAGE WILL INCREASE THURSDAY THROUGH FRIDAY. SOME
STORMS, ESPECIALLY THURSDAY NIGHT, MAY BE STRONG TO SEVERE WITH
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

JF

In the hours before

Special weather statement, Jul 11, 10:17 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1017 PM CDT MON JUL 11 2016

KSZ031-120400-
ELLIS KS-
1017 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELLIS COUNTY UNTIL
1100 PM CDT...

AT 1016 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CATHERINE...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICTORIA...WALKER...CATHERINE AND EMMERAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3885 9904 3883 9924 3892 9928 3903 9904
TIME...MOT...LOC 0316Z 251DEG 20KT 3889 9919

KRUSE
Special weather statement, Jul 11, 11:18 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1118 PM CDT MON JUL 11 2016

KSZ044-045-063-064-120515-
FINNEY KS-NESS KS-LANE KS-HODGEMAN KS-
1118 PM CDT MON JUL 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN HODGEMAN
COUNTIES UNTIL 1215 AM CDT...

AT 1117 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHEAST OF KALVESTA...MOVING EAST AT 20 MPH.

HAIL TO THE SIZE OF NICKELS IS LIKELY.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
FINNEY...SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN
HODGEMAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3815 10029 3828 10035 3837 9998 3816 9988
TIME...MOT...LOC 0417Z 257DEG 19KT 3823 10020

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:17 PM CDTSpecial Weather StatementDDCEllis43 min
Jul 11, 10:23 PM CDTSevere Thunderstorm WarningDDCEllis22 min
Jul 11, 11:18 PM CDTSpecial Weather StatementDDCHodgeman57 min
Jul 11, 11:22 PM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness53 min
Jul 12, 12:07 AM CDTSevere Thunderstorm WarningDDCNess, Trego46 min
Jul 12, 12:37 AM CDTSpecial Weather StatementDDCEllis, Trego68 min
Jul 12, 12:50 AM CDTSevere Thunderstorm WarningDDCEllis, Trego55 min
Jul 12, 1:42 AM CDTSpecial Weather StatementDDCEllis63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.